Skip to content
Includes Expert Content
Period is now day 11 and no end in sight
avatar
willow_1 posted:
I had my very first abnormal pap in May '12. I had a leep done Oct 15th. 2 weeks later (11 days ago), I started my period. 3 days before, i thought it was my period, but must have been heavier than normal spotting, it would be there, then the next day its not there. Anyhow, That first day didn't start off like a normal period. What I felt was heavy gushing. What it was, was a clot. I clotted the first 24 hours. Then it was like a normal period. Saturday was day 6. Day 5, period was light, and had turned brown. Day 6, I had soaked a pantyliner. Day 7 was light again. Days 8 & 9, I thought maybe I would stop bleeding before day 14. Evening of day 10, it was red again, and heavier, and I started clotting again. These clots are about 2 fingers in diameter, and the lenth of my middle finger, if not a little longer. I am 42 years old. A year ago in Oct '11, my face broke out with one purple lump on my chin. Very quickly, it spread all over my face and 5 months later, a dermatologist dx me with severe cystic acne. My skin was pristine until then. My face, coupled with this cycle, is leading me to believe my body is gearing up to go through peri-menopause. My mother started the change at 42, and she wasn't in menopause until she was 56. Her sister started the change at 35. I'm wondering if this is 'the change'? (I'm not pregnant, I remember my gyn 10 years ago after my tubal ligation, telling me she went ahead and removed my tubes, and cauterized the ends.) Is the bleeding ever going to stop? And if it was light brown in day 5, why did it pick up, where could these clots be coming from??? (My periods were never clockwork, they were random, starting 1-3 days before they were supposed to, lasting between 4 and 6 days. Then this year, they started to last 6 days, and be 25-28 days apart - more "normal". Now all of a sudden, its this for the first time in my life, and its EXTREMELY disconcerting (sp)!)
Reply
 
avatar
georgiagail responded:
You need to call your gyneologists office regarding this abnormal vaginal bleeding.

Gail
 
avatar
willow_1 replied to georgiagail's response:
I did, I left a message with the nurse in the gyn office, this morning, I'm waiting for her to call me back. I clotted again last night, and after that the bleeding slowed down, but it got a little heavier again. Its really baffling.
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear willow: I concur with Gail. It is difficult to know whether this bleeding is a result of unusual bleeding form the LEEP site (doubt this) or is an non-ovulatory bleed (more likely). The most common reason for a menstrual pattern like you have described is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. The good news is that you have enough estrogen to make a lining that does shed (as opposed to being in menopause).

In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed period. Alternatively, the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged.

Causes for not ovulating are multifold: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting, medical procedures), emotional stressors (problems with partners, boyfriends/girlfriends, finances), increased body weight, anorexia, rotating shifts at work, etc. Even moving through our 40's is linked to more frequent missed ovulations--as is being in perimenopause.

Your GYN should be able to quickly determine if the bleeding is from the uterus or from the LEEP site. If it is from the uterus a short course of hormones may be tried to get the bleeding to stop.

Yours,
Jane
 
avatar
willow_1 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you Jane, This, coupled with my mood, and the severe cystic acne (I'm now on accutane), I thought I was entering, or about to enter, peri-menopause. It may be that, or probably more likely, the stress of going throught the procedure and what the results might be along with gearing to start to go through the change, everything in combo is probably messing it up for me this month. I'm now in day 13. I'm taking it easy and resting as often as possible, and I'm writing everything down to go over with the doctor at my follow up appt on tuesday. Thank you ever so much for taking the time to reply, you have no idea how much it is appreciated.
 
avatar
Jane Harrison Hohner, RN, RNP replied to willow_1's response:
Dear willow: No, no, I LOVE my time here; no need for thanks. You are doing the absolute best thing in writing down your questions/concerns prior to your GYN appointment. Two ways to make it most successful (from my clinical experience) are as follows:

1. Make your list in rank order. That is, first most important issue to you, second most, etc. If there is not enough time to address everything at least they will know what is troubling you the most and start there.

2. Give them the list as soon as they come into the room. That will allow them to focus available time on meaningful questions rather than social chat.

Yours,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
52 of 102 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.